Texas, 2023

Damaging Wind in Texas, September 9, 2023

September 9, 2023 · NWS HGX · 1 event in 1 county or zone

An early morning thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 8, 10:51 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 10:51 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 PM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 327 PM CDT Fri Sep 8 2023

Thunderstorm activity has remained mostly to our east thus far
today (as of 330 PM CDT), though the potential for scattered
storm development is expected to persist into tonight with the
propagation of outflow from these storms as well as the inland
advance of the sea/bay breezes. With robust instability and ample
low-level moisture but little in the way of effective shear and
high freezing levels, the primary threat associated with any
developing storms will be gusty winds in addition to lightning.
HiRes guidance has generally struggled with initialization today
and as a result there is little in the way of a clear picture of
the exact development of storms tonight. That being said, the best
chance for storm development remains roughly to the east of the
I-45 corridor.

Overnight lows are once again expected to reach the upper 70s to
lower 80s for most locations, with isolated thunderstorms still a
possibility into the later evening hours. Rain chances return to
the forecast tomorrow as a midlevel shortwave embedded within the
trough to our NE induces scattered thunderstorms to the north of
the area tomorrow morning. These storms are expected to push
south to southeastward over the course of the morning and into
the afternoon, with the best chances for rain still focused to the
east of I-45. Additional storm activity originating from both
outflows from these storms and the sea/bay breezes also remains
possible, and an isolated stronger storm or two cannot fully be
ruled out with gusty winds still the primary hazard.

A Heat Advisory will be in effect for the NW zones tomorrow as
high temperatures reach around 103. Other locations, while still
remaining above seasonal normals, will see a decrease in
temperatures to the upper 90s along with slightly lower dew point
values. Overnight lows will yet again remain in the upper 70s to
lower 80s.

Cady

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 327 PM CDT Fri Sep 8 2023

Let's start off with some news that y'all have been wanting hear for
months...there are no widespread triple digit temperatures in the
long term forecast. We have a double bonus of rain chances
essentially every day as well! Things are finally starting to trend
in a direction that should give us our first prolonged round of
seasonal temperatures since early July. Yep...you read that right.
Going into Sunday, a weak quasi-stationary frontal boundary will
still be hanging around Southeast Texas generally near the I-45
corridor. The tricky part of the forecast is that a pocket of drier
air (PW values ~1.0-1.4") will be easing in from the northeast to
southwest throughout the day on Sunday. Out ahead of that, PW values
will be closer to 1.6"-1.8 which is close to the 75th percentile
(~1.90"). Resultingly, we'll see a decreasing trend of rain chances
from east to west on Sunday and the lower PoPs prevail into Monday.
PW values begin to rise on late Monday into Tuesday as moisture
surges ahead of and along the boundary of an approaching cold front.

This front will be aided by an upper level trough that evolves into
a cutoff low swinging through the Great Lakes region midweek.
Northwesterly to west-northwesterly flow aloft prevails throughout
the remainder of the week with PW values remaining generally around
2.0". Numerous shortwaves moving downstream provide plenty of PVA to
lift that moisture and keep fairly generous rain chances in the
forecast from midweek into next weekend. This doesn't look like
it'll be enough rain to bring an end to the drought, but it is
certainly better than the nothingness over the past weeks/months.
The 850mb front pushes in by early Wednesday dropping 850mb
temperatures into the 15-18°C range throughout the remainder of the
week. Couple that with the persistent rain chances and we have
temperatures that are actually normal for this time of the year.
We'll go from high temperatures in the mid to upper 90s on Sunday
and Monday to the mid 90s on Tuesday to the LOW 90s from Wednesday
onward. Northern areas in the Brazos Valley/Piney Woods area could
see high temperatures in the upper 80s. When was the last time
College Station saw below normal high temperatures? Early July!

Batiste

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1130 PM CDT Fri Sep 8 2023

Mid/upper level disturbances approaching from the north are
resulting in a complicated forecast through the rest of tonight
and into tomorrow. There is nearly zero model guidance support for
TS activity at any of our terminals. However, TSRA associated with
the aforementioned disturbances has yet to diminish this evening.
In addition, the atmosphere remains relatively unstable despite
earlier storms. Therefore, the chance of TS/SH activity through
the overnight hours is increasing. We have added VCSH for now but
may need to revise upward to VCTS with TEMPO groups if storms
refuse to weaken. Gusty winds would be the primary concern. Even
if TS activity does not make it to any of our terminals, it is
possible that far reaching outflow could result in brief gusty
winds. The forecast remains quite complex going into the
afternoon hours due to the continuation of approaching
disturbances from the north. We continue to depict VCTS during the
afternoon hours. TS threat is expected to diminish by the
evening.

&&

.MARINE...
Issued at 327 PM CDT Fri Sep 8 2023

In the near term, we are monitoring an approaching line of strong
thunderstorms moving in from near the Texas/Lousiana border that
look to bring strong winds and frequent lightning to at least
Galveston Bay and the eastern Gulf waters. This line of storms will
continue to move in from the northeast over the next few hours
through the late afternoon and early evening hours. Mariners should
follow closely to the latest updates for any future Special Marine
Warnings that may be issued for strong winds.

Light to occasionally moderate winds along with 1 to 3 foot seas
will continue to prevail throughout the week with the stronger end
of the winds occuring during the overnight/early morning hours.
Winds will remain mainly onshore into early next week, then on
Wednesday a weak cold front pushes offshore and brings a period of
northeasterly to easterly winds that looks to last into the end of
the week. Chances of showers and thunderstorms are in the forecast
beginning this afternoon/evening and especially midweek with the
weak cold front pushing offshore. Please keep in mind that winds and
waves will be higher in and around any storms that push through.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	 108  77 103  74 /  20  20  30  30
Houston (IAH)			 105  79  98  77 /  30  30  40  40
Galveston (GLS)			  95  81  91  82 /  30  20  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT Saturday for TXZ176-195>198-210>212.

GM...None.
&&

SHORT TERM...Cady
LONG TERM....Batiste
AVIATION...Self
MARINE...Batiste

In the hours before

Local storm report, Sep 8, 11:43 PM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1243 AM CDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     1 ENE Morgan's Point    29.68N 94.98W
09/08/2023  M40 MPH          GMZ335             TX   Mesonet

            Marine thunderstorm wind gust occurred at
            the Morgans Point PORTS site.

&&
Local storm report, Sep 9, 1:39 AM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
239 AM CDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     Tstm Wnd Gst     1 E Kemah               29.53N 95.00W
09/09/2023  M40 MPH          GMZ335             TX   Mesonet

            Marine thunderstorm wind gust was measured
            at the Texas Yacht Club WeatherFlow site.

&&
Special weather statement, Sep 9, 1:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
243 AM CDT Sat Sep 9 2023

TXZ163-164-177-090815-
Walker TX-Houston TX-Trinity TX-
243 AM CDT Sat Sep 9 2023

...Strong thunderstorms will impact portions of northern Trinity,
Houston and northeastern Walker Counties through 315 AM CDT...

At 242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Elkhart to 6 miles west
of Morrill. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Lovelady, Kennard, Latexo,
Weches, Pennington, Centralia and Mound City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3147 9510 3144 9501 3142 9500
      3138 9495 3134 9496 3133 9490 3128 9488
      3126 9490 3125 9488 3103 9542 3150 9574
      3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 0742Z 334DEG 29KT 3148 9569 3159 9518

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Sep 9, 1:57 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
257 AM CDT Sat Sep 9 2023

TXZ163-164-177-090830-
Walker TX-Houston TX-Trinity TX-
257 AM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northern Trinity,
Houston and northeastern Walker Counties through 330 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Latexo, or 9 miles northeast of Crockett, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Lovelady, Kennard, Latexo,
Weches, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3147 9506 3144 9504 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3125 9487
      3122 9486 3102 9541 3143 9567 3158 9518
TIME...MOT...LOC 0756Z 329DEG 34KT 3142 9535

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Local storm report, Sep 9, 2:16 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
316 AM CDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     Tstm Wnd Gst     29 E Galveston          29.23N 94.41W
09/09/2023  M40 MPH          GMZ355             TX   Buoy

            Marine thunderstorm wind gust was measured
            at Buoy 42035.

&&
Special weather statement, Sep 9, 2:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
326 AM CDT Sat Sep 9 2023

TXZ163-164-177>179-090915-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
326 AM CDT Sat Sep 9 2023

...Strong thunderstorms will impact portions of Trinity, northwestern
San Jacinto, Houston, eastern Madison, Polk and eastern Walker
Counties through 415 AM CDT...

At 326 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Diboll to 8 miles southwest of
Lovelady.
Movement was southeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Huntsville, Crockett, Livingston, Austonio, Apple
Springs, Trinity, Onalaska, Corrigan, Groveton, Coldspring, Point
Blank, Lovelady, Riverside, Kennard, Latexo, Seven Oaks, Sebastopol,
Lake Livingston State Park, West Livingston and Alabama-Coushatta
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 9495 3134 9496 3133 9490 3115 9486
      3105 9458 3101 9466 3068 9458 3056 9541
      3100 9567 3103 9566 3105 9563 3108 9572
      3114 9576 3116 9573 3121 9575 3127 9573
      3132 9566 3137 9567 3138 9569 3143 9500
TIME...MOT...LOC 0826Z 329DEG 34KT 3117 9473 3105 9556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

03

The radar

The Houston radar (KHGX), 128 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
September 9, 3:00 AM CST
Where
San Jacinto County, 2.52 mi NW of Camilla
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.627, -95.099

Wind gust occurred at a mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120014.